Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 241, NWS Morristown, TN

July 25, 2012Carter County, Johnson County, Sullivan County, Tennessee; Washington County, City of Bristol, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jul 25, 2012, 2:16 AM EDT for Carter County, Johnson County, Sullivan County, Tennessee; Washington County, City of Bristol, Virginia. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2012, 2:16 AM EDT (06:16 UTC)
Expired
Jul 25, 2012, 3:15 AM EDT
In force
59 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Carter County, TN, Johnson County, TN, Sullivan County, TN, City of Bristol, VA, Washington County, VA

The radar

The Knoxville radar (KMRX), 148 km from the middle of the area, began a volume at 06:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 2:30 AM EDTTSTM WND DMGAbingdon, VATREE DOWN ON A TRAILER HOME...REPORTED BY DISPATCH.
Jul 25, 2:50 AM EDTTSTM WND DMGBristol Va, VAA FEW TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 6.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2012-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2012-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-486 J/kg
Mixed-layer LCL
1440 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

822 
WUUS54 KMRX 250616
SVRMRX
TNC019-091-163-VAC191-520-250715-
/O.NEW.KMRX.SV.W.0241.120725T0616Z-120725T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
216 AM EDT WED JUL 25 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CARTER COUNTY IN EAST TENNESSEE...
  JOHNSON COUNTY IN EAST TENNESSEE...
  EASTERN SULLIVAN COUNTY IN EAST TENNESSEE...
  WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...
  CITY OF BRISTOL IN SOUTHWEST VIRGINIA...

* UNTIL 315 AM EDT

* AT 209 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DAMAGING WINDS UP TO 60 MPH. THESE STORMS WERE LOCATED 5 
MILES NORTH OF ABINGDON...AND WERE MOVING SOUTH AT 25 MPH.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3659 8167 3653 8170 3647 8169 3640 8173
      3634 8170 3634 8184 3629 8191 3618 8198
      3614 8206 3675 8224 3690 8180 3679 8169
      3663 8160
TIME...MOT...LOC 0615Z 339DEG 22KT 3675 8195

$$

DMG
2 follow-up statements
499 
WWUS54 KMRX 250648
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
248 AM EDT WED JUL 25 2012

TNC019-091-163-VAC191-520-250715-
/O.CON.KMRX.SV.W.0241.000000T0000Z-120725T0715Z/
SULLIVAN TN-JOHNSON TN-WASHINGTON VA-CITY OF BRISTOL VA-CARTER TN-
248 AM EDT WED JUL 25 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM FOR 
EASTERN CARTER...CITY OF BRISTOL...WASHINGTON...JOHNSON AND EASTERN 
SULLIVAN COUNTIES...

AT 245 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A CLUSTER OF THUNDERSTORMS CAPABLE OF PRODUCING QUARTER 
SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH. THESE STORMS WERE 
LOCATED OVER JOHNSON COUNTY AND NORTHERN WASHINGTON COUNTIES...AND 
WERE MOVING SOUTH AT 25 MPH.

&&

LAT...LON 3659 8167 3653 8170 3647 8169 3640 8173
      3634 8170 3634 8184 3629 8191 3618 8198
      3614 8206 3675 8224 3690 8180 3679 8169
      3663 8160
TIME...MOT...LOC 0647Z 339DEG 22KT 3654 8179

$$

DMG
003 
WWUS54 KMRX 250711
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
311 AM EDT WED JUL 25 2012

TNC019-091-163-VAC191-520-250720-
/O.EXP.KMRX.SV.W.0241.000000T0000Z-120725T0715Z/
SULLIVAN TN-JOHNSON TN-WASHINGTON VA-CITY OF BRISTOL VA-CARTER TN-
311 AM EDT WED JUL 25 2012

...SEVERE THUNDERSTORM WARNING FOR EASTERN CARTER...CITY OF 
BRISTOL...WASHINGTON...JOHNSON...AND EASTERN SULLIVAN COUNTIES WILL 
EXPIRE AT 315 AM...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

&&

LAT...LON 3659 8167 3653 8170 3647 8169 3640 8173
      3634 8170 3634 8184 3629 8191 3618 8198
      3614 8206 3675 8224 3690 8180 3679 8169
      3663 8160
TIME...MOT...LOC 0710Z 339DEG 22KT 3641 8173

$$

DMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 1:48 AM EDT, 28 minutes earlier.

Area forecast discussion, Jul 25, 1:48 AM EDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
148 AM EDT WED JUL 25 2012

.AVIATION...AREA OF CONVECTION TRACKING NORTH OF TRI...SO WILL
MENTION VCTS AT TRI FOR MOST OF THE TAF PERIOD. COULD SEE MVFR
CONDITIONS AT TRI OR LOWER EARLY IN THE TAF PERIOD IF A STORM TRACKS
ACROSS THE SITE. VFR CONDITIONS ARE EXPECTED AT BOTH TYS AND CHA
THROUGH THE PERIOD. BUT SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED AGAIN TOMORROW.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

GH
Hazardous weather outlook, Jul 24, 5:00 AM EDT, 21 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT TUE JUL 24 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-251000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT (400 AM CDT) TUE JUL 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...

A COMPLEX OF THUNDERSTORMS WILL MOVE SOUTHEASTWARD INTO THE OHIO
RIVER VALLEY TODAY...AND THEN ACROSS SOUTHWEST VIRGINIA AND
NORTHEAST TENNESSEE THIS AFTERNOON. THIS COMPLEX OF STORMS IS
EXPECTED TO INTENSIFY AS IT MOVES INTO THE AREA THIS AFTERNOON...
AND WILL HAVE THE POTENTIAL TO PRODUCE WIDESPREAD DAMAGING
WINDS...LOCALLY HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN ON
WEDNESDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. A FEW
ISOLATED STORMS COULD BECOME STRONG TO SEVERE...BRINGING THE
POSSIBILITY OF STRONG GUSTY WINDS...LOCALLY HEAVY RAINFALL...AND
FREQUENT CLOUD TO GROUND LIGHTNING.

A WEAK COLD FRONT WILL THEN MOVE INTO THE SOUTHERN APPALACHIAN
REGION ON FRIDAY...HELPING TO INCREASE THE COVERAGE OF SHOWERS AND
THUNDERSTORMS. SEVERAL STORMS ON FRIDAY COULD BECOME STRONG TO
SEVERE...BRINGING THE POSSIBILITY OF DAMAGING WINDS...LOCALLY HEAVY
RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING...AND POSSIBLY AGAIN ON FRIDAY.

DMG

In the hours before

Local storm report, Jul 25, 12:15 AM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1215 AM EDT WED JUL 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     TSTM WND DMG     BIG STONE GAP           36.86N 82.78W
07/24/2012                   WISE               VA   911 CALL CENTER

            SEVERAL TREES DOWN IN BIG STONE GAP.

0414 PM     TSTM WND DMG     BRISTOL TN              36.57N 82.20W
07/24/2012                   SULLIVAN           TN   TRAINED SPOTTER

            ONE TREE DOWN BLOCKING ROAD IN BRISTOL TN.

0420 PM     TSTM WND DMG     BRISTOL VA              36.61N 82.17W
07/24/2012                   CITY OF BRISTOL    VA   911 CALL CENTER

            ONE TREE DOWN ACROSS RAILROAD TRACKS IN CITY OF BRISTOL

0435 PM     TSTM WND DMG     KINGSPORT               36.53N 82.56W
07/24/2012                   SULLIVAN           TN   911 CALL CENTER

            ONE TREE DOWN IN KINGSPORT.

0441 PM     TSTM WND DMG     ELIZABETHTON            36.34N 82.23W
07/24/2012                   CARTER             TN   911 CALL CENTER

            SEVERAL TREES DOWN IN ELIZABETHTON

0512 PM     TSTM WND DMG     JOHNSON CITY            36.33N 82.37W
07/24/2012                   WASHINGTON         TN   AMATEUR RADIO

            ONE TREE DOWN IN JOHNSON CITY.

0512 PM     HAIL             JOHNSON CITY            36.33N 82.37W
07/24/2012  E1.00 INCH       WASHINGTON         TN   AMATEUR RADIO

&&
Special weather statement, Jul 25, 1:36 AM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
136 AM EDT WED JUL 25 2012

VAZ006-008-250630-
RUSSELL VA-WASHINGTON VA-
136 AM EDT WED JUL 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR RUSSELL AND WASHINGTON COUNTIES
UNTIL 230 AM...

AT 131 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS NEAR GRUNDY AND HONAKER...WHICH WAS
MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS UP TO 45 MPH...AND LOCALLY HEAVY RAINFALL...WILL BE
POSSIBLE WITH THESE STORMS.

IN ADDITION TO GUSTY WINDS AND HEAVY RAIN...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DMG
Special weather statement, Jul 25, 2:12 AM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
212 AM EDT WED JUL 25 2012

VAZ002-250715-
WISE VA-
212 AM EDT WED JUL 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR WISE COUNTY AND THE CITY OF
NORTON UNTIL 315 AM...

AT 209 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WHITESBURG...WHICH WAS MOVING SOUTHEAST AT
30 MPH.

WIND GUSTS UP TO 45 MPH...AND LOCALLY HEAVY RAINFALL...WILL BE
POSSIBLE WITH THIS STORM.

IN ADDITION TO GUSTY WINDS AND HEAVY RAIN...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DMG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 4:09 AM EDTAreal Flood AdvisoryMRXCarter, Johnson, Sullivan3 hr
Jul 25, 5:27 AM EDTAreal Flood AdvisoryMRXGreene, Hawkins, Sullivan, Unicoi, Washington3 hr
Jul 25, 2:56 AM EDTAreal Flood AdvisoryMRXRussell, Scott, Washington, Wise, City of Bristol, City of Norton3 hr
Jul 25, 5:33 AM EDTAreal Flood AdvisoryMRXScott, Wise, City of Norton3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.